Heavy Rain, Newton
- When
- August 17, 12:00 PM CST to 12:45 PM CST
- Where
- Newton County, Neosho
- Reported by
- Public
- Coordinates
- 36.870, -94.370
In 45 minutes, 1.25 inches of rain was measured.
An isolated thunderstorm produced penny size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
An isolated thunderstorm produced penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 17, 8:51 AM CST, 3 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 951 AM CDT MON AUG 17 2009 .UPDATE... CONVECTION ASSOCIATED WITH SURFACE FRONT IN KANSAS AND 40 KNOT LOW LEVEL JET CONTINUES TO PROGRESS EAST TOWARDS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. IR SATELLITE SHOWS CLOUD TOPS CONTINUING TO COOL ACROSS EAST CENTRAL KANSAS ASSOCIATED WITH FORCING ALONG THE NOSE OF THE LOW LEVEL JET. AHEAD OF THIS CONVECTION...SKIES ARE MOSTLY SUNNY ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI WITH THE AIRMASS CONTINUING TO DESTABILIZE FROM DAY TIME HEATING. BASED UPON SATELLITE AND RADAR TRENDS EXPECT CONVECTION TO CONTINUE TO MOVE EAST SOUTHEAST INTO THE FORECAST AREA LATE THIS MORNING. ADDITIONAL CONVECTIVE DEVELOPMENT WILL BE POSSIBLE ALONG RESIDUAL OUTFLOW BOUNDARIES WITH SOME DEVELOPMENT FREELY CONVECTIVE FROM LIMITED CIN. WILL NEED TO MONITOR THE POTENTIAL OF DAMAGING WINDS WITH SUFFICIENT DOWNDRAFT CAPE ALONG WITH THE POTENTIAL OF LOCALIZED FLASH FLOODING FROM HIGH RAINFALL RATES AND WHERE THUNDERSTORMS TRAIN. ANGLE && .DISCUSSION... SHOWERS AND THUNDERSTORMS DEVELOPED OVER SOUTHEAST KANSAS AND NORTHERN OKLAHOMA IN RESPONSE TO THE EXODUS OF A 200 MB SPEED MAX. THIS SPEED MAX WAS MOVING INTO MINNESOTA THIS MORNING...LEAVING BEHIND AN AXIS OF DIFFLUENCE WITHIN ITS RIGHT ENTRANCE REGION ACROSS THE EASTERN PLAINS AND INTO NORTHERN OKLAHOMA. OTHER CONVECTION WAS LOCATED ALONG AND NORTH OF A FRONTAL SYSTEM OVER NORTHEAST KANSAS AND NORTHERN MISSOURI. THE PRIMARY FORECAST CHALLENGE WAS DETERMINING PRECIPITATION CHANCES...ALONG WITH THE INTENSITY OF THUNDERSTORMS THIS AFTERNOON AND EVENING. A VERY MOIST AIRMASS REMAINS IN PLACE OVER THE REGION TODAY. MEANWHILE A FRONTAL SYSTEM WILL SAG INTO CENTRAL AND SOUTHERN MISSOURI TODAY AND TONIGHT. PRECIPITABLE WATER VALUES WILL RANGE FROM 1.60 TO 1.90 ALONG AND NEAR THE FRONT. MEANWHILE...DAYTIME HEATING AND AFTERNOON DESTABILIZATION WILL LEAD TO AN UNINHIBITED AIRMASS LEADING TO AN ENVIRONMENT THATS CONDUCIVE TO SEVERE DOWNBURST WINDS. THE ONE FLY IN THE OINTMENT WILL BE RESIDUAL CLOUD COVER FROM THE ONGOING NOCTURNAL CONVECTION. THESE CLOUDS COULD LIMIT HEATING AND DESTABILIZATION...PARTICULARLY OVER AREAS NORTH OF INTERSTATE 44. ULTIMATELY...LOOK FOR FREQUENT THUNDERSTORM DEVELOPMENT THIS AFTERNOON...WITH SOME STORMS PRODUCING DAMAGING DOWNBURST WIND GUSTS IN EXCESS OF 60 MPH. HEADING INTO TONIGHT AND TUESDAY...THE PRIMARY LOW LEVEL ZONE OF BAROCLINICITY REMAINS NORTH OF THE CWA. THEREFORE...INCREASED LOW LEVEL NOCTURNAL WINDS WILL SHIFT PARCELS ACROSS THIS BAROCLINIC ZONE...CAUSING SHOWERS AND THUNDERSTORMS TO BE MORE PROMINENT IN AREAS ALONG AND SLIGHTLY NORTH OF THE INTERSTATE 70 CORRIDOR. BASICALLY THE SAME AREAS THAT HAVE BEEN EXPERIENCING THE MOST RAIN OVER THE PAST FEW NIGHTS WILL HAVE A COUPLE OF MORE ROUNDS OF IT. DEPENDING ON MORNING CLOUDS AND PRECIPITATION...TUESDAY AFTERNOON COULD BE ANOTHER REPEAT OF AFTERNOON PULSE THUNDERSTORMS CAPABLE OF PRODUCING DOWNBURST WINDS. WITH THE FRONT STALLED NEAR THE AREA...HIGH PRECIPITABLE WATER VALUES LINGER. THE AMOUNT OF AFTERNOON INSTABILITY THAT MATERIALIZES WILL DETERMINE THE FREQUENCY AND INTENSITY OF STORMS. THE FRONTAL SYSTEM EVENTUALLY EITHER DISSIPATES OR SHIFTS NORTHWARD TUESDAY NIGHT INTO WEDNESDAY. SHORTWAVE ENERGY IS INDICATED BY BOTH THE GFS AND ECMWF TO SHIFT ACROSS THE CENTRAL PLAINS...TRIGGERING AN MCS OVER NORTHERN KANSAS. FOR THE MOST PART...I BELIEVE TUESDAY NIGHT AND WEDNESDAY WILL BE DRY ACROSS THE OZARKS...FOR THE EXCEPTION OF A FEW STRAY SHOWERS. ANOTHER CHANCE FOR WIDESPREAD MEASURABLE RAINFALL WILL OCCUR THURSDAY...AS A VERY POTENT COLD FRONT FOR AUGUST QUICKLY PUSHES ACROSS THE REGION. MEDIUM RANGE MODELS HAVE SPED UP THE TIMING OF THIS FRONT...SHIFTING IT WELL INTO THE ARKANSAS BY THURSDAY NIGHT. A MUCH DRIER AND COOLER AIRMASS REPLACES THE EXISTING AIRMASS...ALLOWING FOR LESS HUMIDITY FOR THE UPCOMING WEEKEND. IT WILL BE A FANTASTIC WEEKEND FOR CAMPERS AND OTHER OZARK OUTDOOR ENTHUSIASTS...AS OVERNIGHT LOWS COULD RANGE FROM THE LOW 50S TO THE LOW 60S. && .AVIATION... FOR THE 17/1200Z KSGF/KJLN/KBBG TAFS...A COLD FRONT EXTENDS FROM EASTERN IA INTO KS TO START THE TAF PERIOD. CLUSTERS OF THUNDERSTORMS HAVE OCCURRED...MOSTLY ALONG AND NORTH OF THE FRONT FROM THE NORTHWEST MO INTO KS. THE FRONT IS EXPECTED TO SLOWLY SAG SOUTH...AND EXPECT EITHER EXISTING TSTMS TO RE-INTENSIFY WITH DAYTIME HEATING OR NEW DEVELOPMENT TO OCCUR WHERE STRONG DAYTIME INSTABILITY CAN DEVELOP. SHORT TERM FCST MODEL DATA INDICATES THAT CLUSTERS OF STORMS WILL DEVELOP OVER SOUTHEAST KS AND WESTERN MO DURING THE MID/LATE AFTERNOON AND MOVE SOUTH INTO THE TAF SITES LATE IN THE DAY AND EARLY TONIGHT. IT WILL BE VERY HARD TO TIME ANYTHING PAST A FEW HOURS OUT IN TIME...AND FOR NOW HAVE VCTS/CB ANNOTATED AT ALL LOCATIONS. EXPECT VFR CONDITIONS THROUGH THE MORNING AND MAY WILL SEE INCREASING CUMULUS/VFR CEILINGS DEVELOP BY AFTERNOON. EXPECT PERIODS OF MVFR/LOCAL IFR CONDITIONS WITH MORE INTENSE CONVECTION LATER TODAY AND TONIGHT. DSA && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1239 PM CDT MON AUG 17 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181745- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1239 PM CDT MON AUG 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DOWNBURST WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE OVER THE MISSOURI OZARKS THIS AFTERNOON. SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND PERIODS OF HEAVY RAIN WILL ALSO ACCOMPANY THESE STORMS. LOCALIZED FLASH FLOODING CAN NOT BE RULED OUT IN PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST MISSOURI THAT EXPERIENCE SLOW MOVING OR TRAINING THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY THROUGH THURSDAY. A FRONT WILL STALL OVER THE OZARKS AND INTERACT WITH A MOIST AIRMASS TO PRODUCE THUNDERSTORMS TUESDAY AND WEDNESDAY. A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THURSDAY MORNING. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE WITH THIS FRONTAL PASSAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ACROSS PORTIONS OF THE MISSOURI OZARKS THIS AFTERNOON. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) ANGLE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1150 AM CDT MON AUG 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM TSTM WND DMG 1 S CHEROKEE 37.33N 94.81W
08/17/2009 CRAWFORD KS EMERGENCY MNGR
ROOF DAMAGE TO HOME REPORTED. REPORT RELAYED VIA CHEROKEE
COUNTY EM.
&&
HATCHThe Springfield radar (KSGF), 95 km away, was scanning. The volume nearest the first event began at 17:58 UTC.
1 heavy rain, 1 hail. Local standard time, as filed.
In 45 minutes, 1.25 inches of rain was measured.
An amateur radio operator reported penny size hail in Branson.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193268, 193267.